Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Tallahassee, FL

March 30, 2021Houston County, Alabama

NWS Tallahassee, FL issued this special weather statement at Mar 30, 2021, 6:13 PM CDT for Houston County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2021, 6:13 PM CDT (23:13 UTC)
Expired
Mar 30, 2021, 6:45 PM CDT
In force
32 min
Issued by
NWS Tallahassee, FL

County Houston County, AL

The radar

The Ft Rucker radar (KEOX), 32 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS82 KTAE 302313
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
613 PM CDT Tue Mar 30 2021
 
ALZ067-069-302345-
Henry AL-Houston AL-
613 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY AND CENTRAL
HOUSTON COUNTIES UNTIL 645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashford, or 7 miles north of Cottonwood, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Headland, Dothan, Kinsey, Ashford, Cowarts, Webb, Avon,
Madrid, Memphis, Pansey, Sigma, Grandberry Crossroads, Enon, Wilson
Mill, Barber, Keytons, Pleasant Plains, Smyrna and Pearce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3107 8511 3104 8539 3129 8546 3129 8542
      3135 8542 3138 8515
TIME...MOT...LOC 2313Z 171DEG 13KT 3116 8528 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Mar 30, 2:09 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 30, 2:09 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
309 PM EDT Tue Mar 30 2021

.NEAR TERM [Through Wednesday]...

Warm front will continue to lift north through the overnight hours.
Scattered showers and an isolated thunderstorms will continue to be
possible through the early evening, before the loss of daytime
heating leads to dissipation.

Most the area will be dry through early Wednesday afternoon.
However, a strong cold front will approach the western counties by
late afternoon, bringing increased rain chances. Temperatures will
warm into the 80s ahead of the front across the entire area.

.SHORT TERM [Wednesday Night Through Friday Morning]...

As a deep upper level trough approaches the region on Wednesday, a
cold front and squall line will be moving through the area
Wednesday night through the early morning hours on Thursday. There
is increasing confidence that there will be a minimal severe
weather threat, especially across our SE Alabama and neighboring
Georgia county zones. This is supported by slightly higher
forecast instability across this area ahead of the squall line
Wednesday night. Current forecast SBCAPE values are approaching
1000 J/Kg across these zones. These CAPE values seem to be
supported given that height falls across the region will be
substantial ahead of and along the cold front/squall line. One
other environmental factor aiding the potential for strong gusty
winds is that DCAPE values ahead of this squall line are forecast
to be in the 700-800 J/Kg range, which will certainly enhance any
downbursts along and ahead of the squall line itself.  If this
squall line becomes cold pool dominant as it approaches our area,
it could produce some gusty winds, small hail, as well as a
tornado or two along the squall line. The tornado threat at this
time is low given that low level shear values will be minimal, and
veering winds in the lowest 1-3 km is not extremely impressive,
with only 15-20 knots of shear in the lowest 3km. The deep layer
shear however is substantial enough to sustain the squall line
through much of our area. Most model guidance seems to dissipate
the squall line as it moves through our region; however, given the
aforementioned shear and cold pool dynamics, the potential for
the line of storms to maintain itself through our area is not zero
at this time.

Behind the front, strong gusty winds are expected as a strong
trailing surface high pressure system behind the upper level
trough pushes into the region. This is expected to create a fairly
tight pressure gradient across the region, which will lead to
sustained winds between between 15-20 mph with gusts up to near 30
mph for portions of the area. On top of the strong winds, a fairly
stark contrast in temperatures are expected as cold air advection
occurs across the region behind the passing cold front. This cold
air advection is expected to drop temperatures for Friday morning
into the mid to upper 30s across the area, with only coastal
regions remaining in the low 40s.

.LONG TERM [Friday Through Tuesday]...

Beyond the aforementioned upper level trough that moves through
the area overnight Wednesday and early Thursday morning, high
pressure is expected to settle into the southeast through the
weekend. Friday and Saturday are expected to be the last cold
days through the period, with high temperatures for both Friday
and Saturday only reaching into the low 60s on Friday, and mid to
upper 60s on Saturday. Low temperatures Saturday morning will once
again be cold with mid to upper 30s expected again across all
zones expected the extreme coastal areas. From Sunday and beyond,
temperatures are expected to rebound as the surface high pressure
shifts slightly east, and introduces a more easterly/southeasterly
wind to the region. This coupled with increasing heights as an
upper level ridge builds over the eastern conus will allow for
temperatures to respond and increase into the 70s and 80s once
again for highs, and 50s for lows.

&&

.AVIATION...
[Through 18Z Wednesday]

A few scattered showers will be possible at area terminals through
the remainder of the afternoon. Otherwise, VFR conditions will
prevail. Overnight, increasing low-level moisture will lead to an
increasing low cigs and some fog. Expect IFR conditions at least
at KTLH and KECP, with other sites possibly dropping below
criteria as well. Conditions should return to VFR by midday on
Wednesday.

&&

.MARINE...

Hazardous boating conditions are expected to develop Wednesday
night behind a cold front that will move through the area.
Southwesterly winds ahead of the front will rapidly become
northwesterly behind the front, with sustained winds around 25-30
knots and gusts to near 40 knots likely across all waters west of
the Apalachicola river inlet. Seas will also respond with sets
building to around 4-6 feet with occasional seas to 8 or 9 feet at
times. Because of the extreme conditions, a Gale watch has been
issued for all waters west of the Apalachicola river inlet. Waters
east of this area will likely experience Advisory level conditions
through Friday morning as well. Conditions are expected to finally
recover to below advisory level criteria beyond Friday morning.

&&

.FIRE WEATHER...

Low-level moisture will keep RH values well above critical
levels through Wednesday. However, with increasing transport winds,
dispersion values will be elevated. A strong cold front will cross
the area Wednesday night, with a much cooler, drier, and windier
airmass moving in. This will lead to RH values in the mid 20s
Thursday, with 15 to 20 mph winds (and higher gusts). At this time,
fuel moisture components are not sufficient for Red Flag conditions.
However, this will continue to be monitored as the period approaches.

&&

.HYDROLOGY...

This mornings system over performed across much of the Florida
Big Bend, with extreme coastal areas seeing between 1-1.5 inches
of rain through the overnight hours. A localized areas across
Dixie and Lafayette counties saw between 2-3 inches over a short
period of time as well. Generally speaking, much of the area will
likely only see between 0.50-1.0 inches of rain with this next
system tomorrow evening through the overnight hours, which will
likely not lead to any flooding issues, especially given the
progressive nature of this next cold front. Beyond Tomorrow night,
the chance of precipitation is not expected again through mid-
week next week, which will allow for drying to continue across all
regional rivers and streams.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   64  86  50  64  38 /  20  20  30   0   0
Panama City   67  79  48  63  41 /  10  20  60   0   0
Dothan        64  83  43  60  35 /  20  50  90   0   0
Albany        63  86  45  61  36 /  30  30  80   0   0
Valdosta      63  86  51  64  38 /  20  20  30   0   0
Cross City    64  84  55  69  40 /  20  20  20   0   0
Apalachicola  66  78  50  64  42 /  10  10  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Camp
MARINE...Bunker
FIRE WEATHER...Camp
HYDROLOGY...Bunker

In the hours before

Local storm report, Mar 30, 2:15 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT TUE MAR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     RIP CURRENTS     2 W MIRAMAR BEACH       30.38N 86.39W
03/28/2021                   WALTON             FL   FIRE DEPT/RESCUE

            *** 1 FATAL, 5 INJ ***
            A 42 YEAR OLD MAN DIED ATTEMPTING TO RESCUE
            HIS CHILDREN FROM A RIP CURRENT. THERE WERE
            FIVE OTHER RESCUES. DOUBLE RED FLAGS WERE
            FLYING INDICATING THE WATER WAS CLOSED TO
            SWIMMING.

&&

JM
Special weather statement, Mar 30, 4:23 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
423 PM CDT Tue Mar 30 2021

ALZ068-FLZ009-302200-
Geneva AL-Holmes FL-
423 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GENEVA AND CENTRAL
HOLMES COUNTIES UNTIL 500 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonifay, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonifay, Caryville, Esto, Westville, Noma, Black, Miller Crossroads,
Kellys Crossroads, Holmes County Airport, Bethlehem, Tendil Crossing,
Gritney, Holland Crossroads, Ards Crossroads, Cobb Crossroads, Hulaw,
Smith Crossroads, Izagora, Noma Junction and Thurston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3110 8577 3098 8551 3097 8553 3094 8553
      3093 8555 3089 8558 3084 8560 3074 8568
      3075 8574 3077 8573 3078 8575 3079 8575
      3079 8582 3078 8582 3081 8588
TIME...MOT...LOC 2123Z 206DEG 15KT 3084 8575

AH
Special weather statement, Mar 30, 4:59 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
459 PM CDT Tue Mar 30 2021

ALZ069-302230-
Houston AL-
459 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUSTON COUNTY UNTIL 530
PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Dothan, Taylor, Ashford, Cowarts, Rehobeth, Avon, Madrid,
Memphis, Garretts Crossroads, Lovetown, Wilson Mill, Southern
Junction, Sealy Springs, Merritts Crossroads, Olympia Spa Resort,
Keytons, Ardilla and Hodgesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3125 8545 3114 8517 3100 8528 3100 8543
      3102 8549 3111 8549
TIME...MOT...LOC 2158Z 204DEG 6KT 3106 8539

AH
Special weather statement, Mar 30, 5:17 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
517 PM CDT Tue Mar 30 2021

ALZ068-069-FLZ009>011-302245-
Geneva AL-Houston AL-Holmes FL-Jackson FL-Washington FL-
517 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GENEVA...
SOUTHWESTERN HOUSTON...NORTHWESTERN JACKSON...NORTHEASTERN HOLMES AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chipley, moving north at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Graceville, Chipley, Esto, Madrid, Campbellton, Noma, Richter
Crossroads, Fadette, Jacob City, Holmes County Airport, Tendil
Crossing, Southern Junction, Cobb Crossroads, Jacobs, Browntown, Noma
Junction, Bahoma and Ellaville.

LAT...LON 3107 8563 3102 8535 3077 8544 3081 8565
TIME...MOT...LOC 2216Z 192DEG 18KT 3086 8553

AH
Special weather statement, Mar 30, 5:47 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
547 PM CDT Tue Mar 30 2021

ALZ066>069-302315-
Dale AL-Henry AL-Geneva AL-Houston AL-
547 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALE...SOUTHWESTERN
HENRY...EASTERN GENEVA AND CENTRAL HOUSTON COUNTIES UNTIL 615 PM
CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cottonwood, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Dothan, Headland, Taylor, Midland City, Kinsey, Ashford,
Cowarts, Webb, Malvern, Rehobeth, Grimes, Avon, Napier Field, Madrid,
Memphis, Garretts Crossroads, Sigma, Enon and Wilson Mill.

LAT...LON 3130 8518 3100 8532 3100 8549 3101 8554
      3137 8548
TIME...MOT...LOC 2246Z 194DEG 22KT 3107 8542

AH
Special weather statement, Mar 30, 6:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
613 PM CDT Tue Mar 30 2021

ALZ067-069-302345-
Henry AL-Houston AL-
613 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY AND CENTRAL
HOUSTON COUNTIES UNTIL 645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashford, or 7 miles north of Cottonwood, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Headland, Dothan, Kinsey, Ashford, Cowarts, Webb, Avon,
Madrid, Memphis, Pansey, Sigma, Grandberry Crossroads, Enon, Wilson
Mill, Barber, Keytons, Pleasant Plains, Smyrna and Pearce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3107 8511 3104 8539 3129 8546 3129 8542
      3135 8542 3138 8515
TIME...MOT...LOC 2313Z 171DEG 13KT 3116 8528

AH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:10 AM CDTSpecial Marine WarningTAE65 min
Mar 30, 5:08 AM CDTSpecial Marine WarningTAE52 min
Mar 30, 5:51 AM CDTSpecial Marine WarningTAE54 min
Mar 30, 6:44 AM CDTSpecial Marine WarningTAE46 min
Mar 30, 7:26 AM CDTSpecial Marine WarningTAE94 min
Mar 30, 9:13 AM CDTAreal Flood AdvisoryTAELafayette2 hr
Mar 30, 1:47 PM CDTGale WatchTAE14 hr
Mar 30, 1:53 PM CDTRip Current StatementTAEGulf11 hr
Mar 30, 4:23 PM CDTSpecial Weather StatementTAEHolmes37 min
Mar 30, 5:17 PM CDTSpecial Weather StatementTAEHolmes28 min
Mar 30, 6:19 PM CDTSpecial Weather StatementTAEBaker, Calhoun26 min
Mar 30, 4:59 PM CDTSpecial Weather StatementTAEHouston31 min
Mar 30, 5:47 PM CDTSpecial Weather StatementTAEHouston28 min
Mar 30, 6:54 PM CDTSpecial Weather StatementTAEHenry36 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.